Oklahoma, 2021

Drought in Oklahoma, December 1 to 31, 2021

December 1 to 31, 2021 · NWS TSA · 13 events in 13 counties and zones

Some areas of eastern Oklahoma received much needed precipitation in December 2021, but portions of northeastern Oklahoma north of I-44, as well as far southeastern Oklahoma, received less than 50 percent of the average monthly precipitation. As a result of the lack of precipitation in some areas, Severe Drought (D2) conditions expanded across portions of northeastern and southeastern Oklahoma…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Some areas of eastern Oklahoma received much needed precipitation in December 2021, but portions of northeastern Oklahoma north of I-44, as well as far southeastern Oklahoma, received less than 50 percent of the average monthly precipitation. As a result of the lack of precipitation in some areas, Severe Drought (D2) conditions expanded across portions of northeastern and southeastern Oklahoma during the month. Extreme Drought (D3) conditions developed across portions of Le Flore, Choctaw and Pushmataha Counties during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 30, 10:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Nov 30, 10:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1037 PM CST Tue Nov 30 2021

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 845 PM CST Tue Nov 30 2021

After a warm afternoon which saw a record high broken at
Fayetteville, temps have cooled off quickly this evening into the
upper 40s to low 50s for most places. A weak boundary continues to
be draped across northeast Oklahoma, allowing some lower dewpoint
air into the area. This will allow lows to dip more there
tonight. It appears the progress of this boundary has pretty much
stalled if not retreated some this evening. Therefore, have
adjusted lows some for tonight, raising them for some locations
remaining south of the boundary. The coolest locations will still
be across northeast Oklahoma, where lows should dip into the upper
30s by morning.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 213 PM CST Tue Nov 30 2021

The frontal boundary will wash out by Wednesday, replaced by light
southwesterly/southerly flow beneath rising mid-level heights for
the remainder of the week. With H85 temps rising to around 16-17C
on Thursday, expect high temperatures well into the 70s areawide,
with some areas approaching or exceeding record highs. Did go a
bit above the NBM for Thursday high temps.

Record highs for Dec. 2nd (all set in 2012)
Tulsa 76
McAlester 78
Fayetteville 75
Fort Smith 78

The southern stream is forecast to become more active late this
week and into the weekend, with several weak waves sliding across
the region. Increasing low-level moisture ahead of the initial set
of waves will result in higher PoPs generally from Friday night
into Saturday, mainly across southeast OK into northwest AR. There
should be enough instability to support a few thunderstorms,
although severe weather appears unlikely at this time. The
deterministic GFS/ECMWF solutions are a bit wetter for Saturday
(and even into Sunday) than what the NBM suggests, so we'll be
keeping an eye on this over the next few days.

Clouds/rainfall will keep temperatures down over the weekend, with
even chillier weather likely by Monday as quick shot of colder
air overspreads the southern Plains. Again the GFS/ECMWF suggests
some low PoPs with this boundary, but will stick with the NBM for
now and see how the next few model runs pan out. The colder air
will be short-lived as gusty south winds and warmer temperatures
return for Tuesday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1036 PM CST Tue Nov 30 2021

VFR conditions will continue for the entire forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   44  70  44  77 /   0   0   0   0
FSM   46  69  42  76 /   0   0   0   0
MLC   48  69  42  76 /   0   0   0   0
BVO   38  69  42  75 /   0   0   0   0
FYV   44  67  42  74 /   0   0   0   0
BYV   48  66  46  73 /   0   0   0   0
MKO   45  66  42  74 /   0   0   0   0
MIO   43  66  42  73 /   0   0   0   0
F10   45  69  42  76 /   0   0   0   0
HHW   48  70  40  75 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

SHORT TERM...04
LONG TERM....18
AVIATION...05
Hazardous weather outlook, Nov 30, 4:52 PM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CST Tue Nov 30 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CST Tue Nov 30 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

No hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY AND THURSDAY...No Hazards.
FRIDAY AND SATURDAY...Thunderstorm Potential.
SUNDAY AND MONDAY...No Hazards.

EXTENDED DISCUSSION...
The well above seasonal average temperatures are forecast to peak
Thursday before a low pressure system and associated cold front
move into the region Friday night and Saturday. Rain chances as
well as a slight chance of thunderstorms will become possible
Friday night into Saturday with the greater potential across
southeast Oklahoma and west central Arkansas Friday night into
Saturday morning. Precipitation should taper off and exit with the
departing boundary Saturday afternoon. Cooler temperatures are
forecast behind the front for the weekend.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Osage

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Creek

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Tulsa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Washington

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Rogers

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Nowata

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Mayes

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, Wagoner

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Le Flore

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Drought, Pushmataha

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991656, 991657, 991658, 991659, 991660, 991661, 991662, 991663, 991664, 991665, 991666, 991667, 991668.